Alert archive / New York / Special Weather Statements in 2023
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Sep 9, 2023, 11:10 PM EDT for Rockland County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2023, 11:10 PM EDT (03:10 UTC)
- Expired
- Sep 10, 2023, 12:00 AM EDT
- In force
- 50 min
- Issued by
- NWS New York, NY
- Hail
- 0.50 in
- Wind
- 30
County Rockland County, NY
The radar
The Brookhaven radar (KOKX), 94 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 3.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1189 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted.
815
WWUS81 KOKX 100310
SPSOKX
Special Weather Statement
National Weather Service New York NY
1110 PM EDT Sat Sep 9 2023
NYZ069-070-100400-
Rockland NY-Northern Westchester NY-
1110 PM EDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WESTCHESTER AND
ROCKLAND COUNTIES THROUGH MIDNIGHT EDT...
At 1110 PM EDT, Doppler radar was tracking a strong thunderstorm over
Haverstraw, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
New City, Peekskill, Haverstraw, Yorktown Heights, Stony Point,
Jefferson Valley, West Haverstraw, Congers, Croton-on-Hudson,
Hillcrest, New Square, Mount Ivy, New Hempstead, Thiells, and
Bardonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4129 7369 4109 7399 4115 7408 4133 7395
4134 7381
TIME...MOT...LOC 0310Z 216DEG 19KT 4118 7398
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
$$
METWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Sep 9, 10:48 PM EDT, 22 minutes earlier.
Area forecast discussion, Sep 9, 10:48 PM EDT, 22 minutes before
Area Forecast Discussion National Weather Service New York NY 1048 PM EDT Sat Sep 9 2023 .SYNOPSIS... A frontal boundary will remain over or in close proximity to the area for the remainder of the weekend, passing to the east late Monday. Another cold front passes through the area on Wednesday, followed by high pressure building in for the second half of the week. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Most of showers and thunderstorms activity remains to the north of the region, with isolated showers and thunderstorms developing across northeastern New Jersey and into the New York City metro area. An upper trough will remain nearly stationary overnight with a stalled frontal boundary along its leading edge draped across the forecast area. The front has resided generally from just NW of NYC, across the Lower Hudson Valley, and into western CT. The area resides under a moderate to high CAPE, weak shear environment, with PW values around 1.75" (90th percentile SPC climo). So while organized severe convection is unlikely, there is the potential for localized heavy rainfall. The question remains does any of the upstream activity across the Mid Atlantic initiate an MCV that reignites showers and thunderstorms late tonight. The CAMs have generally backed off on this idea, however, some of the larger scale models (convective parameterization) indicate this as a possibility. As for temperatures, this will be another unseasonably warm, humid night with cloud cover, and patchy fog. Lows will range form the upper 60s inland, to the lower 70s at the coast. This is about 10 degrees above normal. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... Not much change on Sunday with the stationary front remaining across the area. Heights aloft do begin to fall slightly as another upper trough digs across central Canada and the Great Lakes, nudging the upper trough over the Ohio and Tennessee Valleys eastward. This may also allow the boundary to shift slightly eastward on Sunday along with the chances of showers and thunderstorms. The environment looks a bit more stable on Sunday, but still moisture-laden with a slow storm motion. Should we be able to achieve more sun, another high CAPE, low shear environment would support pulse severe. There is a bit stronger vertical wind profile on Sunday. WPC has placed the area under a Slight Risk for Excessive Rainfall on Sunday across NE NJ, the Lower Hudson Valley, and SW CT. This will depend on the placement of the front as it could deviate some from where it was on Saturday. The 12Z NSSL WRF (SPC HREF) closely mirrors what we have seen the last couple of days with late afternoon/evening convection developing along the boundary and then lifting north. However, it looks to be a bit farther east. What's left of the upper trough shears off to the NE Sunday night into Monday with a diffuse frontal boundary working east. This will continue the chance of showers and thunderstorms on Sunday night. Granted it will not be raining all the time, but the potential is there. Conditions will remain humid with highs Sunday closer to normal due to the forecast of convection and cloud cover. However, should more sun be realized, temperatures could get higher than currently forecast. Most locations are forecast to be in the upper 70s to lower 80s. Lows Sunday night will change little, ranging from the upper 60s to lower 70s. && .LONG TERM /MONDAY THROUGH SATURDAY/... The global ensembles are in general agreement with the basic evolution of the synoptic pattern for the long term. As a shortwave trough moves offshore by Monday morning, heights begin to rise a bit as some weak ridging builds in aloft under southwest flow. The stationary boundary remains in and around the area during the day Monday keeping clouds and shower/thunder chances in +through the day. Model profiles do indicate some instability so have maintained the thunder chances as well until Monday evening. By late Monday into Tuesday, a positively tilted upper trough begins to enter the picture dropping into the Lower 48 over the Great Lakes. This energy pushes the aforementioned stationary front offshore by late Monday. Surface low pressure associated with this upper low allows a warm front to approach the area by late in the day Tuesday. So while Tuesday looks to remain mostly dry at this point, clouds will be on the increase with increasing shower chances by Tuesday night. The cold front then approaches on Wednesday, providing additional precipitation chances. While the better upper forcing resides north of the area, and with PWATS around 1-1.5", there is a 15-20% chance of >1" in 6 hours per latest NBM, especially north and west of NYC. The front heads offshore by late Wednesday, with high pressure then building in on Thursday and Friday ushering a cooler and drier airmass. The humidity will continue though Wednesday, with dewpoints continuing into the upper 60s and low 70s. High temperatures however will remain in the upper 70s and lower 80s through the period given the cloud cover and precipitation. Lower humidity air works in Wednesday night behind the cold front passage. Long period swells will begin to build late Wednesday through Friday from distant tropical cyclone Lee that may result in high surf conditions and dangerous rip currents across the Atlantic facing beaches. Monitor https://www.weather.gov/okx/tropical or https://www.nhc.noaa.gov for the latest NHC forecasts on Hurricane Lee and others. && .AVIATION /03Z SUNDAY THROUGH THURSDAY/... A stationary front remains over the area through the weekend while high pressure remains offshore. MVFR to IFR ceilings likely through the overnight, with timing uncertainties with the timing of development. A few locations along the coast have already lowered to IFR. Also, uncertain where and when any fog will occur overnight. There is a chance of LIFR at KGON toward Sunday morning. Conditions then improve back to VFR during the morning. With the stationary front remaining in the vicinity showers and thunderstorms are expected to develop once again late Sunday morning into the afternoon, and a few stronger storms will produce heavy rainfall. Winds remain light, but directions will vary depending on the terminals location relative to the stationary front. A S-SE flow should largely be 10 kt or less through Sunday. NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... Amendments for timing of lowering conditions and flight categories, and then for improvement to VFR Sunday morning. A few thunderstorms are possible into the overnight, and with low confidence where any will develop will not include in the forecast. OUTLOOK FOR 00Z MONDAY THROUGH THURSDAY... Sunday night-Monday: Showers with a few thunderstorms possible mainly each afternoon and evening. MVFR or lower conditions possible in stratus and fog , especially at night and early morning. Tuesday: Mainly VFR. Chance of showers. Wednesday: Showers likely with MVFR to IFR possible. Thursday: VFR. Detailed information, including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/n90 && .MARINE... With a weak pressure gradient in place, winds and seas will remain below SCA thresholds through early next week. Confidence is increasing that swells from distant Hurricane Lee build by midweek, with SCA seas likely developing on the ocean by Wednesday. Ocean seas may reach 10 to 15 ft by late Friday resulting in high surf and dangerous rip current conditions. Monitor https://www.weather.gov/okx/tropical or https://www.nhc.noaa.gov for the latest NHC forecasts on Hurricane Lee and others. && .HYDROLOGY... Showers and thunderstorms through the weekend will be capable of heavy downpours and localized to scattered flash flooding. The best chance looks to Sunday, primarily across NYC, NE NJ, the Lower Hudson Valley, and SW CT. The latter of which will depend on where the stationary front sets up. Rainfall rates of 1 to possibly 2 inches an hour can be expected with any slow moving strong thunderstorms. Slow moving showers and thunderstorms may result in minor/nuisance flooding on Wednesday afternoon. Otherwise, no widespread hydrologic impacts are expected Monday through Friday. && .TIDES/COASTAL FLOODING... The rip current risk for Sunday will be low. However, the rip current risk will increase to moderate on Monday, and may become high towards the late afternoon and early evening as energetic SE swells begin to arrive from distant Tropical Cyclone Lee. High surf as well as dangerous rips are possible along the oceanfront through the remainder of the week. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. &&
Hazardous weather outlook, Sep 9, 6:56 PM EDT, 4 hours 14 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service New York NY 656 PM EDT Sat Sep 9 2023 ANZ331-332-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006- 103>108-NYZ067>075-078>081-176>179-102300- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield- Northern New Haven-Northern Middlesex-Northern New London- Southern Fairfield-Southern New Haven-Southern Middlesex- Southern New London-Western Passaic-Eastern Passaic-Hudson- Western Bergen-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 656 PM EDT Sat Sep 9 2023 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Sep 9, 5:54 PM EDT, 5 hours 16 minutes before
Special Weather Statement
National Weather Service New York NY
554 PM EDT Sat Sep 9 2023
CTZ007-008-092230-
Northern New London CT-Northern Middlesex CT-
554 PM EDT Sat Sep 9 2023
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL NEW LONDON AND CENTRAL
MIDDLESEX COUNTIES THROUGH 630 PM EDT...
At 554 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Salem to near Sterling. Movement was northeast
at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Jewett City, Norwich, Colchester, Salem, East Lyme, Ledyard,
Griswold, East Haddam, Lebanon, Preston, Lisbon, Sprague, Bozrah,
Voluntown, and Lyme.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4141 7222 4144 7224 4144 7227 4139 7228
4137 7233 4159 7244 4160 7241 4159 7239
4160 7238 4160 7233 4164 7233 4167 7227
4169 7227 4171 7223 4166 7216 4166 7212
4163 7196 4164 7186 4164 7179 4157 7179
TIME...MOT...LOC 2154Z 242DEG 9KT 4150 7229 4171 7175
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JMCLocal storm report, Sep 9, 6:09 PM EDT, 5 hours 1 minute before
Preliminary Local Storm Report
National Weather Service New York NY
609 PM EDT Sat Sep 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM Lightning 2 SW Plainfield 40.60N 74.44W
09/09/2023 Union NJ Law Enforcement
Lightning struck a house on W 4th Street in
Plainfield.
&&
JELocal storm report, Sep 9, 6:18 PM EDT, 4 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
618 PM EDT Sat Sep 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM Tstm Wnd Dmg Plainfield 40.62N 74.41W
09/09/2023 Union NJ Law Enforcement
Tree down with wires on Carnegie Ave with
time estimated by radar.
&&
JELocal storm report, Sep 9, 7:35 PM EDT, 3 hours 35 minutes before
Preliminary Local Storm Report...Summary
National Weather Service New York NY
735 PM EDT Sat Sep 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM Tstm Wnd Dmg Plainfield 40.62N 74.41W
09/09/2023 Union NJ Law Enforcement
Tree down with wires on Carnegie Ave with
time estimated by radar.
0341 PM Tstm Wnd Dmg 1 NNE Prospect Park 40.95N 74.17W
09/09/2023 Passaic NJ Law Enforcement
Downed power lines on Summit Ave, time
estimated by radar.
0400 PM Tstm Wnd Dmg 1 SSE West Paterson 40.88N 74.19W
09/09/2023 Passaic NJ Fire Dept/Rescue
Tree down on Valley Road.
&&Special weather statement, Sep 9, 11:04 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service New York NY
1104 PM EDT Sat Sep 9 2023
NJZ006-104-NYZ071>073-100345-
Hudson NJ-Eastern Bergen NJ-Bronx NY-Southern Westchester NY-
New York (Manhattan) NY-
1104 PM EDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT HUDSON...SOUTHEASTERN BERGEN...
SOUTHERN WESTCHESTER...BRONX AND NEW YORK (MANHATTAN) COUNTIES
THROUGH 1145 PM EDT...
At 1104 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Lee, or over Ridgefield, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Yonkers, New Rochelle, Mott Haven, East Tremont, Hackensack,
Bergenfield, Ridgefield, Dobbs Ferry, Midtown Manhattan, Harlem,
Riverdale, Fort Lee, Englewood, Scarsdale, and Oradell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4083 7412 4086 7412 4086 7411 4088 7412
4104 7399 4100 7390 4103 7384 4096 7370
4075 7399
TIME...MOT...LOC 0304Z 216DEG 19KT 4086 7400
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
METSpecial weather statement, Sep 9, 11:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
1110 PM EDT Sat Sep 9 2023
NYZ069-070-100400-
Rockland NY-Northern Westchester NY-
1110 PM EDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WESTCHESTER AND
ROCKLAND COUNTIES THROUGH MIDNIGHT EDT...
At 1110 PM EDT, Doppler radar was tracking a strong thunderstorm over
Haverstraw, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
New City, Peekskill, Haverstraw, Yorktown Heights, Stony Point,
Jefferson Valley, West Haverstraw, Congers, Croton-on-Hudson,
Hillcrest, New Square, Mount Ivy, New Hempstead, Thiells, and
Bardonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4129 7369 4109 7399 4115 7408 4133 7395
4134 7381
TIME...MOT...LOC 0310Z 216DEG 19KT 4118 7398
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
METThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 11:04 PM EDT | Special Weather Statement | OKX | New York | 41 min |
| Sep 9, 11:12 PM EDT | Special Weather Statement | OKX | Nassau | 48 min |
| Sep 10, 12:04 AM EDT | Special Weather Statement | OKX | Westchester | 41 min |
| Sep 10, 12:09 AM EDT | Special Weather Statement | OKX | Putnam | 51 min |
| Sep 10, 10:39 AM EDT | Areal Flood Advisory | OKX | New York, Richmond | 73 min |
| Sep 10, 11:21 AM EDT | Areal Flood Advisory | OKX | Bronx, Kings, Nassau, New York, Queens | 114 min |
| Sep 10, 12:55 PM EDT | Special Weather Statement | OKX | Suffolk | 50 min |
| Sep 10, 1:39 PM EDT | Special Weather Statement | OKX | Suffolk | 51 min |
| Sep 10, 5:45 PM EDT | Special Weather Statement | OKX | Nassau | 15 min |
| Sep 10, 6:00 PM EDT | Special Weather Statement | OKX | Nassau | 15 min |
| Sep 10, 12:53 AM EDT | Special Weather Statement | OKX | 52 min | |
| Sep 10, 12:21 PM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 2 hr |
| Sep 10, 12:24 PM EDT | Special Weather Statement | OKX | 51 min | |
| Sep 10, 12:46 PM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region | 119 min |
| Sep 10, 12:57 PM EDT | Special Weather Statement | OKX | 48 min | |
| Sep 10, 1:33 PM EDT | Areal Flood Advisory | OKX | Southeastern Connecticut Planning Region | 117 min |
Nearby
Special Weather Statements in New York, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.